Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 12:24 PM MST for Graham County, Greenlee County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 12:24 PM MST (19:24 UTC)
- Expired
- Jul 17, 2005, 1:15 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 193 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 2903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 171924 SVRTWC AZC009-011-172015- /O.NEW.KTWC.SV.W.0017.050717T1924Z-050717T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1224 PM MST SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA WEST CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA * UNTIL 115 PM MST * AT 1216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES NORTH OF MORENCI...OR ABOUT 43 MILES NORTHEAST OF SAFFORD... AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN GREENLEE COUNTY AT 1240 PM MST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927 $$ EVANS WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 171954 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1253 PM MST SUN JUL 17 2005 AZC009-011-172015- /O.CON.KTWC.SV.W.0017.000000T0000Z-050717T2015Z/ GRAHAM AZ-GREENLEE AZ- 1253 PM MST SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MST FOR WEST CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES... AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF ROSE PEAK...OR ABOUT 40 MILES NORTHEAST OF SAFFORD... MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIFTON. IN ADDITION TO THE POSSIBILITY LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927 $$ EVANS WEATHER.GOV/TUCSON
000 WWUS55 KTWC 172013 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 111 PM MST SUN JUL 17 2005 AZC009-011-172021- /O.EXP.KTWC.SV.W.0017.000000T0000Z-050717T2015Z/ GRAHAM AZ-GREENLEE AZ- 111 PM MST SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES EXPIRES AT 115 PM MST... THE THUNDERSTORM LOCATED SOUTH OF ROSE PEAK HAS DECREASED IN INTENSITY. THEREFORE... THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 115 PM... BUT BRIEF PERIODS OF LIGHT TO MODERATE RAIN... GUSTY WINDS AND FREQUENT LIGHTNING WILL CONTINUE AS THE STORM SLOWLY MOVES TO THE SOUTH BEFORE IT DISSIPATES. LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927 $$ EVANS WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:52 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 9:52 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 952 AM MST SUN JUL 17 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...SKIES ACROSS SOUTHEAST ARIZONA ARE MOSTLY CLEAR WITH THE EXCEPTION OF SOME CIRRUS MAINLY ALONG THE INTERNATIONAL BORDER AND MOVING SOUTH...AND ALSO JUST EAST OF THE WHITE MOUNTAINS AND HEADED TOWARD EAST CENTRAL ARIZONA. AS OF 16Z (9 AM MST)... TEMPERATURES ARE IN THE MID TO UPPER 80S ALONG THE INTERNATIONAL BORDER WITH NOGALES REPORTING 86 DEGREES AND DOUGLAS 89. ELSEWHERE ACROSS DESERT/VALLEY LOCATIONS TEMPERATURES ARE IN THE LOWER TO UPPER 90S. THESE VALUES REPRESENT A CHANGE OF ZERO TO 4 DEGREES WARMER THAN THIS TIME YESTERDAY. DEWPOINT TEMPERATURES ARE GENERALLY IN THE 50S ACROSS MOST AREAS AT THIS HOUR. THESE VALUES ARE GENERALLY 2 TO 3 DEGREES WARMER/WETTER THAN 24 HOURS AGO FOR CENTRAL AND NORTHERN PORTIONS OF MY CWA...AND 1 TO 2 DEGREES COOLER/DRIER THAN YESTERDAY FOR SOUTHERN AREAS. THIS MORNINGS KTUS SOUNDING UNMODIFIED HAD A PRECIPITABLE WATER VALUE OF 1.25 INCHES...AN LI OF MINUS 4 AND A CAPE OF ABOUT 1500 J/KG. HOWEVER...AFTER MODIFICATION USING T=105TD=51 YIELDED A PW OF 1.22 AN LI OF MINUS 3 AND A CAPE OF AROUND 1000 J/KG (IF LIFTING THE PARCEL FROM THE SURFACE). USING THE MEAN TEMP LIFTING METHOD YIELDS A SIMILAR PW...AN LI OF MINUS 2 AND A CAPE OF AROUND 500 J/KG... WHICH IS SIMILAR TO WHAT WE HAD YESTERDAY. LOOKING AT WATER VAPOR IMAGERY WE SEE MUCH DRIER MID LEVEL AIR TO OUR W AND NW WITH THE INTERFACE BETWEEN THE DRY AIR AND MOIST AIR CURRENTLY MOVING SOUTH THROUGH CENTRAL AND SOUTHERN ARIZONA. WOULD EXPECT THE STORMS TO FIRE ALONG THIS DRY/MOIST INTERFACE...BUT A QUICK TIMING OF THE MOVEMENT OF THIS ZONE INDICATES THAT IT SHOULD BE IN MEXICO OR CLOSE TO THE BORDER BY AROUND 21-22Z WITH MUCH DRIER AIR SPILLING SOUTH FROM THE NORTH. THEREFORE WOULD EXPECT MOST OF THE CONVECTION THIS AFTERNOON TO OCCUR ALONG THE NEW MEXICO BORDER WHERE MOIST AIR WILL REMAIN...AND ALONG THE INTERNATIONAL BORDER OR EVEN SOUTH OF THE BORDER. CURRENT GRIDS AND ZONES REFLECT THIS NOTION...SO NO CHANGES PLANNED FOR THE SHORT TERM. && .PREVIOUS DISCUSSION... 305 AM MST SUN JUL 17 2005 UPPER HIGH PRESENTLY CENTERED OVER SRN NV/FAR NW AZ TO REMAIN NEARLY STATIONARY TODAY. SERIES OF VORT MAXES PROGGED TO ROTATE AROUND THE UPPER HIGH AND MOVE SWWD ACROSS SE AZ THIS AFTERNOON/EVENING. THESE IMPULSES IN COMBINATION WITH INCREASED MOISTURE AND A MODERATELY UNSTABLE AIRMASS WILL PROVIDE ANOTHER ROUND OF ISOLATED SHOWERS/ THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. 17/00Z NAM/GFS SOLUTIONS MAINTAIN THE UPPER HIGH NW OF THIS AREA MON. THESE SOLUTIONS ARE THUS NOT MOVING THE UPPER HIGH AS FAR S AS PREVIOUS MODEL RUNS. FOR NOW WILL REFLECT A SLIGHT DECREASE IN THUNDERSTORM COVERAGE MON BUT REALITY MAY BE SIMILAR COVERAGE VERSUS SUN. AT ANY RATE PROGS IN GOOD AGREEMENT THAT UPPER HIGH WILL START TO TRANSITION NEWD TUE...AND PROGS INDICATE AN INVERTED TROUGH WILL APPROACH THE AREA AT THAT TIME. THUS BELIEVE AN INCREASE IN POPS TUE AFTERNOON AND EVENING IS WARRANTED. IN FACT BELIEVE THE SUBSEQUENT INCREASE IN MOISTURE WILL BE SUFFICIENT TO MAINTAIN LOW-GRADE POPS MAINLY ERN MOUNTAINS TUE NIGHT INTO WED MORNING. THEREAFTER FLOW ALOFT BECOMES INCREASINGLY ELY/SELY AS THE UPPER HIGH TRANSITIONS TOWARD THE CENTRAL ROCKIES AND EVENTUALLY CENTRAL CONUS PLAINS. MOISTURE SUBSEQUENTLY INCREASES ESPECIALLY BY THE END OF THE WEEK AND NEXT WEEKEND. THUS HAVE REVAMPED POP AND WEATHER GRIDDED-DATA FIELDS DURING THE WED-SAT PERIOD TO REFLECT AN INCREASE IN SHOWERS/THUNDERSTORMS VERSUS PREVIOUS FORECASTS AND PER COORD WITH WFO/S PSR/FGZ. DAYTIME MAX TEMPS TODAY INTO MID-WEEK EXPECTED TO REMAIN ABOVE SEASONAL NORMALS FOR MID-JULY. OPTED FOR DECREASED DAYTIME MAX TEMPS DURING THE FRI-SAT PERIOD WITH THE EXPECTATION OF INCREASED CLOUD COVER AND PRECIP PROSPECTS. && .FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHERN NEVADA AND FAR NORTHWEST ARIZONA WILL CONTINUE TO BRING ABOVE NORMAL TEMPERATURES TO SOUTHEAST ARIZONA TODAY INTO MONDAY. HOWEVER...THERE IS ENOUGH MOISTURE IN PLACE FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY AND MONDAY. LOCALIZED GUSTY WINDS WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING DUE TO STRONG SURFACE HEATING. THUNDERSTORMS THAT DO DEVELOP WILL ALSO HAVE THE POTENTIAL TO PRODUCE STRONG OUTFLOWS...AS WELL AS ERRATIC AND SHIFTING WINDS. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && CURRENT DISCUSSION...MOLLERE PREVIOUS DISCUSSION...BF/CS WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST SUN JUL 17 2005 AZZ029-031-032-181400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033-181400- TUCSON METRO/MARANA/GREEN VALLEY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND GUSTS THAT COULD APPROACH 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-181400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA CRUZ COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE AND SANTA CRUZ COUNTIES .DAY ONE...TODAY DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH. HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 49 min |
| Jul 17, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 17, 4:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Jul 17, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.